Public Release: 

Treating postmenopausal vulvovaginal symptoms in women

JAMA Internal Medicine

Bottom Line: A prescribed vaginal estradiol hormone tablet and over-the-counter vaginal moisturizer didn't provide more benefit than a placebo vaginal tablet and gel to reduce postmenopausal vulvovaginal symptoms in women.

Why The Research Is Interesting: Many postmenopausal women have bothersome vulvovaginal symptoms, including vaginal dryness, itching and pain with sex. Treatment recommendations for these symptoms focus mostly on vaginal products but issues with those treatments include messiness, expense, safety concerns and a lack of symptom relief. This study evaluated the efficacy of vaginal estradiol tablets and a vaginal moisturizer in women with moderate to severe vulvovaginal symptoms.

Who and When: 302 postmenopausal women with moderate to severe symptoms in a 12-week randomized clinical trial

What (Study Interventions and Measures): The main outcome was a decrease in the reported severity of symptoms.

How (Study Design): This was a randomized clinical trial (RCT). RCTs allow for the strongest inferences to be made about the true effect of an intervention. However, not all RCT results can be replicated in real-world settings because patient characteristics or other variables may differ from those studied in the RCT.

Authors: Caroline M. Mitchell, M.D., of Massachusetts General Hospital, Boston, and coauthors

Results: Vaginal estradiol tablets plus placebo gel and a vaginal moisturizer plus a placebo tablet were not better than dual placebo tablets and gel at reducing symptom severity or improving sexual function.

Study Limitations: The generalizability of study results is limited by the relatively homogeneous study population.

Study Conclusions: A better understanding of the underlying mechanism of postmenopausal vulvovaginal symptoms is needed to guide efforts to improve treatment options.

###

For more details and to read the full study, please visit the For The Media website.

(doi:10.1001/jamainternmed.2018.0116)

Editor's Note: The article contains conflict of interest and funding/support disclosures. Please see the article for additional information, including other authors, author contributions and affiliations, financial disclosures, funding and support, etc.

Disclaimer: AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert system.